102 Txxx is somebody whom I love very much
Home > Departments and Ministries > Family Ministries > Dear Dr. Smith >
.
102.  Dear Dr. Smith

Txxx is somebody whom I love very much. His mom passed away last year. She was basically all he had; he left out of state to stay with his best friend and then started therapy. After 10 months of therapy 2 times a week, the therapist said he needed to go 3 times a week, I thought that was strange. Txxx went down the tubes into depression like he did in the beginning and he thinks he’s really messed up, but he’s not. The therapist knew he was planning on coming home for my birthday. She said she didn't think it would be good for him, that’s when she increased the therapy to 3 times a week. I knew that when she said 3 times a week, it was an attempt to keep him, possible for financial gain. It’s not right, she's playing with his head, she knows he's vulnerable, and that’s un ethical. Please help me, what can I do?

Discouraged.

Dear Discouraged,
I read your story and my heart goes out for you and Txxx. I can't imagine what could have gone so wrong that he would need therapy three times a week. Professionally and ethically, it's not my duty to criticize another colleague’s professional decision, especially since I have not diagnosed Txxx myself. However, if the depression is coming as a result of his mother's death, then I am amazed that he could go into such deep, chronic depression that would render him in need of therapy 3 times a week. Sounds excessively high to me. But I don't really know his condition. Has Txxx suffer from any form of depression in the past prior to his mother's death? If he did, then it might be deeper than his mother's death, and that is just acting as catalysis.  

Is Txxx taking any prescribed medication? For the magnitude of the depression a mood stabilizer might help. If he is prescribed medication, do you know if he is taking it? Frequently, clients are suspicious of their medication and refuse to take them. If this were his situation, I would counsel you to encourage him to continue to take his medication. If he combines talk therapy with medication his chances of getting out of his depression is greatly enhanced.
 
A second opinion would not hurt if Txxx should choose to do so. Sometimes, we therapist see things differently. I will be praying for you and Txxx. You must keep courage and be strong for him. I believe with all my heart that one day both you and Txxx will see better days. Keep trusting.

Be blessed and never let go of God’s hands.

Dr. Smith
For more information about Dr. Smith's services go to www.familyfixers.org